×
Home Companies Industry Politics Money Opinion LoungeMultimedia Science Education Sports TechnologyConsumerSpecialsMint on Sunday
×

Go easy on boosting virility

Go easy on boosting virility
PTI
Comment E-mail Print Share
First Published: Tue, Oct 23 2007. 12 34 AM IST
Updated: Tue, Oct 23 2007. 12 34 AM IST
Suffering from low libido or erectile dysfunction? Just give a second thought before you pop that performance-enhancing pill—it can cause permanent vision loss.
Researchers in the US have carried out a study and found that anti-impotence drugs cause nonarteritic ischemic optic neuropathy (NAION) or eye stroke by cutting blood flow off to the optic nerve, which can ultimately lead to blindness.
“The pill regulates a chemical in the body to constrict the arteries. This constriction may cut off the blood flow to the optic nerve, especially in people with a low cup to disk ratio, where the blood vessels and nerves are tightly bundled provoking NAION,” according to lead researcher Prof. Howard Pomeranz.
Pomeranz and his team at the University of Minnesota Medical School came to the conclusion after diagnosing a group of men who took erectile dysfunction drugs. They found seven patients, aged between 50 and 69 years, had typical features of NAION within 36 hours after ingestion.
The findings have been reported in the ‘Journal of Neuro-ophthalmology’.
“For years, we’ve known that some men who take anti-impotence pills will experience temporary colour changes in their vision and see things as blue or green. NAION is a much more serious condition because it can lead to permanent vision loss,” Prof. Pomeranz wrote in the journal.
The researchers have also recommended that doctors should advise patients with a history of NAION in one eye not to take the enhancers which may increase the risk of NAION in the fellow eye.
Comment E-mail Print Share
First Published: Tue, Oct 23 2007. 12 34 AM IST